MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Back to Search Results |
| Model Number |
PED2-500-16 |
| Medical Device Problem Codes |
Retraction Problem (1536); Activation Failure (3270); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/20/2025
Type of Reportable Event
Malfunction
Event or Problem Description
Medtronic received a report that a shenzhen reda 6f-089 catheter and shenzhen reda 071 distal access catheter were used for access.The xt27 microcatheter, guided by a chaji 0.014 neuro guidewire, was advanced to the m2 segment of the middle cerebral artery, the guidewire was withdrawn.The ped2-500-16 stent was fully hydrated and then delivered and raised via the 27 catheter.When advancing through the cavernous segment, the surgeon reported significant resistance.Appropriately reduced the tension on the microcatheter and continued to deliver the stent into place.It was started to deploy the stent tip, the stent pushing guidewire remained stationary, the microcatheter was withdrawn.After deploying a certain length, the stent tip did not open.It was continued to deploy more length, increasing tension appropriately, but it still did not fully open.An attempt was made to fully retract the stent into the 27 catheter, but significant resistance was encountered.It was continued to fully retract the stent.After deploying the tip again, it was found that the stent tip still did not open properly, so the stent was retracted and removed from the body along with the 27 catheter.A new xt27 catheter and ped2-500-20 stent were used instead.With the 27 catheter in place, the stent was deployed again.The stent tip was deployed to a sufficient length in the straight section of the middle cerebral artery, but it did not open properly.After proper extension, the stent tip was found to have a fish-mouth shape.The stent was retracted and deployed again, but the problem persisted.The stent and 27 catheter were retraced again and removed from the body as a whole, and damage to the stent tip was found.A third replacement with a new ped2-475-18 and xt27 catheter was performed, and the surgery was successfully completed.The pipelines were used for an indication that is approved (on-label).The reported devices and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.The patient was undergoing surgery for treatment of a saccular, unruptured right posterior communicating segment aneurysm with a max diameter of 3.38mm and a 2.66mm neck diameter.Landing zone: distal: 4.39mm and proximal: 4.87mm.It was noted the patient's vessel tortuosity was moderate.Dapt (dual antiplatelet treatment) was administered, pru level was 0.The angiographic result post procedure was normal.
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
Update b5, d9, h3: analysis results were not available at the time of this report.A follow-up will be sent once analysis is complete.H6: the evaluation codes have been updated for this event medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
Additional information was received.The cause of the event was not determined.A continuous saline flush was administered and maintained as indicated in the ifu.Deformation of the guide wire coating was observed, but no other damage to the pipeline pushwire or catheter was noted.In both devices, the distal end of the pipeline did not open, and neither stent was placed in a vessel bend when the issue occurred.No additional steps or devices were attempted to open the pipelines.
Additional Manufacturer Narrative
H3: product analysis as found condition: the pipeline flex shield was returned stuck inside the distal segment of the xt-27 catheter, within a bio-hazard bag and a shipping box.Damage location details: the distal and proximal dps restraints were intact.The dps sleeves showed no signs of damage and were found to be intact.The distal hypotube appeared to be stretched, but the ptfe shrink tubing remained intact.The distal end of the braid was not open and frayed.The proximal end of the braid was found to be open and frayed.No defects were found in the tip coil, distal marker, re-sheathing marker, resheathing pad, or proximal bumper.The catheter tip and marker were examined, with no damage found.However, the catheter body was found to be accordioned from 3.0 cm to 18.0cm from the distal tip.No other anomalies were observed.Testing/analysis: the total and usable length were measured within specifications.The catheter was flushed with water and found to be patent.It was then tested by running an in-house 0.026¿ mandrel through the catheter hub without issue; however, the resistance was observed at the damaged location.Conclusion: based on the returned devices, the customer report of "failure to open at the distal end" was confirmed, as the braid's distal end was not open and frayed.The cause of the failure to open could not be determined.Possible causes for this failure include vessel tortuosity, a damaged braid, or deployment of the braid in a vessel bend.The customer reported that the vessel tortuosity was moderate and that the braid was not positioned in the vessel bends, ruling out these factors as potential causes.It is possible that the damage to the braid contributed to the failure to open.Such damage can occur due to resheathing more than twice, over-manipulation, improper deployment technique, or resistance encountered when advancing or retracting the delivery wire, as well as during deployment or re-sheathing against resistance.Additionally, the customer's report of "resistance during delivery/retrieval" was confirmed, as damage was found on both the pipeline flex shield braid and the xt-27 catheter.The observed damage to the catheter (accordioning), braid (fraying), and hypotube (stretching) indicates that high force was applied.This damage may have resulted from the customer's attempts to deliver/retrieve the pipeline flex shield through the catheter while encountering resistance.Possible causes of resistance include vessel tortuosity and a lack of continuous flushing with heparinized saline during the procedure.The customer indicated that the vessel's tortuosity was moderate, and a continuous flush was used during delivery, ruling them out as potential causes.The cause of the resistance could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.